What Are the Side Effects of Antidepressants?

While not everyone will experience them to the same degree, all antidepressants have associated side effects.  Some of these side effects may be minor or they may go away on their own in time.  Others, however, may tend to linger or significantly interfere with a person's day-to-day life.  If a person is dealing intolerable side effects he or she should speak with a doctor about the available options.

  It is possible that a doctor can either recommend effective strategies for coping with them or make a change in the patient's medication regimen that will give better results.  People should never stop taking their medication without first consulting with a doctor.  They run the risk of either experiencing worsening depression or what is known as discontinuation syndrome, which includes several unpleasant symptoms, such as fatigue, gastrointestinal upset, anxiety, agitation, irritability, sleeplessness, muscle pain, hallucinations, blurred vision, tingling, vivid dreams, sweating and electric shock sensations.

The following are some of the most common side effects of antidepressants, as well as some strategies for coping with them:

  • Dizziness - If your antidepressant is causing dizziness, there are several steps that you should take to keep yourself safe from falls, including: getting up slowly when you are sitting down; using canes, handrails or other items to support yourself; avoiding driving or operating heavy machinery; avoiding caffeine, tobacco or alcohol products; keeping yourself well hydrated; and taking your antidepressant near bedtime when dizziness is less of an issue.
    • Fatigue - Some steps which may help fatigue associated with antidepressants include taking naps, get more exercise, taking your antidepressant close to bedtime rather than early in the day and asking your doctor about adjusting your dose.
    • Blurred Vision - Those with blurred vision may be able to use eye drops to reduce the dryness which leads to blurred vision.  In addition, lowering your dose under your doctor's supervision may help.
    • Sexual Side Effects - Some of the strategies which your doctor may recommend include scheduling sexual activity just prior taking your daily medication dose; adding an antidepressant to your regimen, such as bupropion (Wellbutrin), which can counteract sexual side effects; taking a "drug holiday" to temporarily lessen sexual side effects; taking a drug such as sildenafil (Viagra); and engaging in longer periods of foreplay prior to sex.
    • Weight Gain - Proper diet and exercise may help with weight gain associated with antidepressants.  It can also be helpful to switch to a different medication which is not as prone to causing weight gain.
    • Constipation - Some of the tips which may help constipation include drinking more water, eating foods high in fiber, getting more exercise and taking fiber supplements or stool softeners.
    • Insomnia - Some ways that you can cope with sleeplessness associated with your antidepressant include taking your antidepressant in the morning, avoiding caffeine, getting your exercise earlier in the day and talking with your doctor about taking a sedating medication near bedtime.
      • Dry Mouth - Strategies for dealing with dry mouth include sucking on ice chips or sipping water, chewing gum or sucking on hard candy, avoiding caffeine, avoiding mouth breathing, using a moisturizing mouth spray and taking especially good care with your oral hygiene as dry mouth can increase the risk of cavities.
      • Nausea - To cope with nausea, it may be helpful to take your antidepressant with food or to take something such as an antacid, Pepto-Bismol or ginger to soothe your stomach.  It can also be helpful to drink plenty of fluids, especially if you have been vomiting.  Taking a lower dose under your doctor's supervision may also help with this side effect.
      • Anxiety - Some activities which may help ease your anxiety include: regular physical exercise; deep-breathing exercises, muscle relaxation or yoga; taking a sedative medication; and switching to a less activating antidepressant.

      If any of the above side effects become unbearable and none of these coping tips are helping, you should speak with your doctor about what your other options are, including switching to a different medication.

      Sources:

      Mayo Clinic Staff.  "Antidepressants: Get tips to cope with side effects."  Mayo Clinic.  July 9, 2013.  Mayo Foundation for Medical Education and Research.  

      Warner, Christopher H. et. al. "Antidepressant Discontinuation Syndrome." American Family Physician 74.3 (2006): 449-56.

      Continue Reading